EconPapers    
Economics at your fingertips  
 

Sectoral labour supply, choice restrictions and functional form

Steinar Strøm and John Dagsvik

Journal of Applied Econometrics, 2006, vol. 21, issue 6, 803-826

Abstract: In this paper we discuss a general framework for analysing labour supply behaviour in the presence of complicated budget and quantity constraints, of which some are unobserved. The individual's labour supply decision is viewed as a choice from a set of discrete alternatives (jobs). These jobs are characterized by attributes such as hours of work, sector-specific wages and other sector-specific aspects of the jobs. The labour supply model for married women is estimated on Norwegian data. Wage elasticities and the outcome of a tax reform experiment show that overall labour supply is moderately elastic, but these modest overall responses shadow for much stronger inter-sectoral changes. Our model is compared with a discrete choice model in which the utility is assumed to be a polynomial. We show that our estimated model has a more economically sensible interpretation and fits the data as well as the alternative approach. Copyright © 2006 John Wiley & Sons, Ltd.

Date: 2006
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (71) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1002/jae.866 Link to full text; subscription required (text/html)
http://qed.econ.queensu.ca:80/jae/2006-v21.6/ Supporting data files and programs (text/html)

Related works:
Working Paper: Sectoral labor supply, choice restrictions and functional form (2004) Downloads
Working Paper: Sectoral Labor Supply, Choice Restrictions and Functional Form (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:21:y:2006:i:6:p:803-826

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

 
Page updated 2019-10-11
Handle: RePEc:jae:japmet:v:21:y:2006:i:6:p:803-826